Label Changes for:

Tysabri (natalizumab) Injection

December 2013

Changes have been made to the BOXED WARNING, WARNINGS and PRECAUTIONS sections of the safety label.

Detailed View: Safety Labeling Changes Approved By FDA Center for Drug Evaluation and Research (CDER)

 

December 2013

BOXED WARNING

WARNING: PROGRESSIVE MULTIFOCAL LEUKOENCEPHALOPATHY
  • TYSABRI increases the risk of progressive multifocal leukoencephalopathy (PML), an opportunistic viral infection of the brain that usually leads to death or severe disability. Risk factors for the development of PML include duration of therapy, prior use of immunosuppressants, and presence of anti-JCV antibodies. These factors should be considered in the context of expected benefit when initiating and continuing treatment with TYSABRI
  • Healthcare professionals should monitor patients on TYSABRI for any new sign or symptom that may be suggestive of PML. TYSABRI dosing should be withheld immediately at the first sign or symptom suggestive of PML. For diagnosis, an evaluation that includes a gadolinium-enhanced magnetic resonance imaging (MRI) scan of the brain and, when indicated, cerebrospinal fluid analysis for JC viral DNA are recommended
  • Because of the risk of PML, TYSABRI is available only through a restricted program under a Risk Evaluation and Mitigation Strategy (REMS) called the TOUCH Prescribing Program

WARNINGS AND PRECAUTIONS

Progressive Multifocal Leukoencephalopathy
  • Progressive multifocal leukoencephalopathy (PML), an opportunistic viral infection of the brain caused by the JC virus (JCV) that typically only occurs in patients who are immunocompromised, and that usually leads to death or severe disability, has occurred in patients who have received TYSABRI…
Herpes Encephalitis and Meningitis
  • TYSABRI increases the risk of developing encephalitis and meningitis caused by herpes simplex and varicella zoster viruses. Serious, life-threatening, and sometimes fatal cases have been reported in the postmarketing setting in multiple sclerosis patients receiving TYSABRI. Laboratory confirmation in those cases was based on positive PCR for viral DNA in the cerebrospinal fluid. The duration of treatment with TYSABRI prior to onset ranged from a few months to several years. Monitor patients receiving TYSABRI for signs and symptoms of meningitis and encephalitis. If herpes encephalitis or meningitis occurs, TYSBARI should be discontinued, and appropriate treatment for herpes  encephalitis/meningitis should be administered.
Hepatotoxicity
  • Clinically significant liver injury, including acute liver failure requiring transplant, has been reported in patients treated with TYSABRI in the postmarketing setting. Signs of liver injury, including markedly elevated serum hepatic enzymes and elevated total bilirubin, occurred as early as six days after the first dose; signs of liver injury have also been reported for the first time after multiple doses. In some patients, liver injury recurred upon rechallenge, providing evidence that TYSABRI caused the injury. The combination of transaminase elevations and elevated bilirubin without evidence of obstruction is generally recognized as an important predictor of severe liver injury that may lead to death or the need for a liver transplant in some patients. TYSABRI should be discontinued in patients with jaundice or other evidence of significant liver injury (e.g., laboratory evidence)

 

May 2013

5 WARNINGS AND PRECAUTIONS

5.1 Progressive Multifocal Leukoencephalopathy (PML)
  • .....PML has been reported following discontinuation of TYSABRI in patients who did not have findings suggestive of PML at the time of discontinuation. Patients should continue to be monitored for any new signs or symptoms that may be suggestive of PML for approximately six months following discontinuation of TYSABRI.
5.2 Distribution Program for TYSABRI
  • bullet added ..... Complete an “Initial Discontinuation Questionnaire” when TYSABRI is discontinued and a “6-Month Discontinuation Questionnaire following discontinuation of TYSABRI.

17 PATIENT COUNSELING INFORMATION

17.2 Progressive Multifocal Leukoencephalopathy
  • Instruct patients to continue to look for new signs and symptoms suggestive of PML for approximately 6 months following discontinuation of TYSABRI [see Warnings and Precautions (5.1)].

MEDICATION GUIDE

What is the most important information I should know about TYSABRI?
  • If you take TYSABRI, and for 6 months after you stop taking TYSABRI, it is important that you call your doctor right away if you get any new or worsening medical problems.....

 

Hide
(web1)